Advised to stop NOAC

Wrote on the forum a while back when my AF seem to be progressing ,like it can and got some good support and feedback .AF now stabilised with PIP flecaniade ,no issues with it at all. Only thing I do have an issue with is when I was into a 7 day episode,which never happend before, It was arranged for me to start Rivaroxiban prior to a Cardioversion 8 weeks later I was given an appt for my pre assessment where I informed the Nurse specialist that I was now stabilised on Flecainaide having seen a EP privately and obviously the CV didn't happend,but also was told I could stop taking the Noac having a Chads score of 0. I have continued to take the remainder and due to run out in a few days ,but with knowing the importance of the taking a anticoagulant I am now concerned about stopping .

Whats peoples thoughts prior to a discussion with my GP

25 Replies

oldestnewest
  • So you are just taking flecainide as a pip. This assumes that you will take it whenever you are aware that you are having an episode. How do you know whether or not that you are asymptotic, that AF is occurring whilst you are asleep? Have you had a 7 day monitor fitted? I did, and as my EP suspected, I was having episodes that I knew nothing about.

    I treat Pradaxa as my best friend. They need to give you some very solid reasons for stopping your anticoagulation. Better safe than sorry.

  • I am asymptomatic when having episodes ,and yes I could well be having episodes at night ,not had a monitor on certainly not for 7 days anyway. The only reason they said i don't need the Noac anymore was the chads scoring. i'm 58 and active and certainly don't want a stroke so I will discuss this with my GP for me to continue them .

    Thanks for your comments

  • If you were to be offered a monitor then I would advise that it is in place for at least 7 days as mine picked up the unrecognised episode on day 4.. In your position I would insist on anticoagulation. Ask the GP who will take responsibility if you were to have a stroke?

    Good luck.

  • Agree with jennydog.

    However you can also get asymptomatic events when you are awake as well as in your sleep. Jenny is not the only one on this forum who has had a monitor only to find out that they have had for more events. I think one had something like 6 to 8 times more events that they were unaware of. Even having a 7 day monitor fitted and then that shows nothing then it does not mean that you aren't having events - it's just over those 7 days that nothing was showing.

    Personally when my AF was formally diagnosed I was already in persistent AF. I was only mildly symptomatic and the mild things that I had I put down to other things. I know of someone else who had a stroke about three years ago who was in AF and is now paying the price and is wheelchair bound, can't drive, etc.

    I know of a number of people in their 40s, 50s and early 60s who had strokes and ended up paralysed. One lived for about 17 years paralysed form the neck down and could only grunt but whose brain was (in the words of his sister) 120% there.

    As BobD has said on many occasions you can undo taking an anticoagulant but you can never undo a stroke.

    Yes nowadays IF (and it can be a BIG IF) its caught early then, with treatment and physio, strokes aren't as devastating as they were 10 or 20 years ago but over 60% of all fatal and major strokes are endured by people with AF.

    Personally I will never stop taking an anticoagulant until the bleed risk well exceeds the stroke risk.

  • I don't know re anti-coagulants, but my EP has me on them for life despite a CHADS score of zero until I reached 65 last year, so now score is 1. But maybe he knows something I don't, and I haven't asked and I won't be either!

  • You have AF therefore you are five tomes more at risk of stroke. In theory with a score of zero your risk is very low so five times very low. You know the old saying. You can always stop anticoagulants but you can't undo a stroke. I can't advise you since you have a contra risk by taking them. It is all about risk balance.

  • But you need to balance the risks of taking an anticoagulant using the HAS-BLED score. Certainly most strokes are thrombotic, but some are haemorrhagic. I always recall Donald Dewar who had a brain haemorrhage on warfarin news.bbc.co.uk/1/hi/scotlan...

    However the data on Noacs is that the risk of haemorrhagic stroke is only about half of that for patients on warfarin. My reading of this article is that the risk of brain haemorrhage is only slightly increased, although the data is limited,

    acc.org/latest-in-cardiolog...

    But a more recent study raises some concern

    medpagetoday.com/clinical-c...

  • think Donald hit his head in a fall- makes a difference!!

  • He fell but there was no evidence of a direct injury to his head according to his neurosurgeon. He slipped on the pavement and grazed his wrist.

    theguardian.com/politics/20...

  • I notice you are 58- in 7 years you would take an anticoagulant so maybe you should assess how much AF you have had in the past and whether this may have caused any changes which would make clot formation more likely when you have future aF- you also need to look at HASBLED to assess your bleeding risk while on an anti-coagulant

  • I had mine 4weeks ago and have been told to continue taking all meds till told not to but he told me I would take anticoagulant for the rest of my life

  • Hi Whisteve - I always think this is a difficult dilemma and a very personal one. How do feel about taking anti-coagulants? Do you find it reassuring or do possibility of bleeds you? Better with or without?

    After successful ablation I stopped anti-coagulants and my EP was happy for me to do so. IFemale scored me 1 on Chads). In September AF returned and although I have always hated taking anti-coagulants, my main concern then was not taking them.

    My EP said that the majority of people tend to stroke between 1-10 days following PAF episode which reassured me, as I got an emergency script and back on them within 24 hours of episode, however, he recommended I now go back on anti-coagulants which I have done.

    Everyone is different and has varying factors so it is a very personal decision but I agree with some of the comments above in that you don't really know how much AF you are or are not having so maybe ask your EP their opinion - your GP could write to him /her? Hope that helps.

  • I'm a 48 year old female taking 'Rivaroxoban' and recently had a mild stroke. No treatment given only told not to drive for 4 weeks.

  • Are u saying that you had a stroke whilst prescribed rivaroxiban ?

  • Steve

    Anyone taking any of the anticoagulants (even warfarin and in INR range) can have a stroke. It's just that it is very much less likely (ie very rare).

  • Yes thats what the Dr said. That I'd had a minor stroke. My symptoms were numbness in my left upper chest and shoulder, headache and dizziness.

    Had MRI, CT and ultrasound scans all were clear.

    But they said they were treating it as a minor stroke.

  • Steve. Even EPs are not in agreement on this one. Some say stop after 3 months, others 6 months, others 1 year and some say take for life!!!!

  • Yes your correct .Discussed ablation with my EP and he said following a successful ablation and no AF for 12 weeks the NOACS could be discontinued. I'm still having short episodes now and then which are resolved by the Flecainaide but i'm still getting them so stopping the NOAC is a bit risky if i'm honest.I will be seeing my GP to discuss this soon .

    Thanks all for your feed baack

  • Your EP probably did say could which as we all know is not a definitive stop taking it and is a suggestion which you may accept or equally may reject!!!

  • I would not be very happy stopping an anti-coagulant without a full discussion with the GP or cardiologist. I am on rivaroxiban and was told to take it daily for full cover. Perhaps your GP has something else in mind for you.

    I am going to show my ignorance here. I often see mention, in the posts, of an EP. What do they do and can anyone see an EP and are they helpful?

    Good luck with your GP appointment.

  • BobD's definition:

    An EP is an electrophysiologist who is a cardiologist who specialises in rhythm problems. They are the cardio electicians rather than the normal cardios who you meet who are just plumbers..

  • Thank you so much. I am due to see my GP next week as the cardiologist has changed my medication. I will ask to see if I could get an appointment with an EP.

    Keep well.

  • Good idea!

  • Yeah ,going to ask him that I would like to stay on them but maybe change to Dibigatran re the safety profile .

    Thanks for your reply

  • I am curious on the CHADS2 scores myself being 0 and advised to take anticoags. I realize our condition increases our risk of stroke, but simply getting 1 point for being Female no matter what your age is puzzling. Is an Olympic track and field lady in a different health class than a 75 yr old woman? Ive looked the Farmingham study and Im more confused now than before.

You may also like...